The Weyl calculus with locally temperate metric and weights. (English) Zbl 0621.47045

We extend the Weyl calculus of L. Hörmander [Commun. Pure Appl. Math. 32, 359-443 (1979; Zbl 0388.47032)] to symbols in \(T^*{\mathbb{R}}^ n\), which are temperate in the \(\xi\) variables. Thus they may grow exponentially in the x variables. In order to do that, we introduce a metric in the x variables, to define neighborhoods over which the symbols are temperate. We use cut-off functions \(\chi\) supported in the corresponding neighborhood of the diagonal, to define the operators \[ a^ w_{\chi}(x,D)u(x)=(2\pi)^{-n}\iint e^{<x-y,\xi >}\chi (x,y)a(\frac{x+y}{2},\xi)u(y)dyd\xi,\quad u\in C_ 0^{\infty}({\mathbb{R}}^ n), \] where a(x,\(\xi)\) is locally temperate. This generalizes V. I. Feijgin’s definition [Trudy Mosk. Mat. O.- va. 36, 155-194 (1978; Zbl 0421.35083)], and is independent of the choice of \(\chi\) modulo terms of arbitrary low order, if \(\chi\equiv 1\) in a neighborhood of the diagonal. We develop a calculus for these operators and show that they are continuous in \(C_ 0^{\infty}\) and \({\mathcal D}'\). We prove \(L^ 2\)-continuity when the symbol is bounded, and compactness when the symbol vanishes at \(\infty\). The Hilbert-Schmidt norm of the operator is bounded by the \(L^ 2\)-norm of the symbol, and we prove an estimate on the trace class norm.
Finally, we give an application of the calculus by improving and generalizing V. I. Feijgin’s estimate [Math. Sb., n. Ser. 99(141), 594-614 (1976; Zbl 0336.35079)] of the error term in the Weyl formula of the number N(\(\lambda)\) of eigenvalues \(\leq \lambda\) of certain self- adjoint \(p^ w_{\chi}\) in \({\mathbb{R}}^ n\), \[ N(\lambda)\sim (2\pi)^{-n}\iint_{p(x,\xi)\leq \lambda}dxd\xi, \] in the same way L. Hörmander [Ark. Mat. 17, 297-313 (1979; Zbl 0436.35064)] improved the estimate of V. N. Tulovskij and M. A. Shubin [Mat. Sb. n. Ser. 92(134), 571-588 (1973; Zbl 0286.35059)]. One example is the Laplacean with an exponentially growing real potential. For some temperated symbol classes sharper estimates for the error term are known, see V. I. Feijgin [Funkts. Anal. Prilozh. 16, No.3, 88-89 (1982; Zbl 0509.35077)] and references there.
Non-temperature metrics and weights also appear in higher order micro- localizations. For a more refined calculus for these symbol classes, see J. M. Bony and N. Lerner [Sém. éq. aux dér. part. 1986- 1987, No.2 and 3, École Polytechnique].


47Gxx Integral, integro-differential, and pseudodifferential operators
35S05 Pseudodifferential operators as generalizations of partial differential operators
35P20 Asymptotic distributions of eigenvalues in context of PDEs
47B10 Linear operators belonging to operator ideals (nuclear, \(p\)-summing, in the Schatten-von Neumann classes, etc.)
Full Text: DOI


[1] Beals, R. andFefferman, C., Spatially Inhomogeneous Pseudodifferential Operators I,Comm. Pure Appl. Math.,27 (1974), 1–24. · Zbl 0279.35071
[2] Beals, R., Spatially Inhomogeneous Pseudodifferential Operators II,Comm. Pure Appl. Math.,27 (1974), 161–205. · Zbl 0283.35071
[3] Beals, R., A general calculus of pseudodifferential operators,Duke Math. J.,42 (1975), 1–42. · Zbl 0343.35078
[4] Feigin, V. I., Asymptotic distribution of eigenvalues for hypoelliptic systems inR n. ,Mat. Sbornik,99 (141) (1976), 594–614 (Russian). English translation inMath. USSR Sbornik,28 (1976), 533–552.
[5] Feigin, V. I., New classes of pseudodifferential operators inR n and some applications,Trudy Moskov. Mat., Obshch.,36 (1978), 155–194 (Russian). English translation inTrans. Moscov Math Soc.,36 (1978), 153–195.
[6] Feigin, V. I., Sharp estimates of the remainder in the spectral asymptotic for pseudodifferential operators inR n. ,Funktsional. Anal. i Prilozhen.,16 (1982), 88–89 (Russian). English translation inFunctional Anal. Appl.,16 (1982), 233–235. · Zbl 0505.58031
[7] Hörmander, L., The Weyl Calculus of Pseudodifferential Operators,Comm. Pure Appl. Math.,32 (1979), 359–443. · Zbl 0396.47029
[8] Hörmander, L., On the asymptotic distribution of the eigenvalues of pseudodifferential operators inR n ,Ark. Mat.,17 (1979), 297–313. · Zbl 0436.35064
[9] Tulovskii, V. N. andŜubin, M. A., On the asymptotic distribution of eigenvalues of pseudodifferential operators inR n ,Mat. Sbornik,92 (134) (1973), 571–588 (Russian). English translation inMath. USSR Sbornik,21 (1973), 565–583.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.